Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 212, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2001, 4:51 AM CDT for Stafford County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 4:51 AM CDT (09:51 UTC)
- Expired
- Jun 3, 2001, 5:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:00 AM CDT | Thunderstorm Wind 70 E | St John, KS | Three inch diameter limbs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 030954 SVRDDC KSC185-031045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STAFFORD COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 545 AM CDT * AT 451 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ST. JOHN...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED HUDSON AT 505 AM CDT STAFFORD AT 520 AM CDT ZENITH AT 530 AM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES STAY AWAY FROM WINDOWS. LAT...LON 3824 9885 3793 9888 3791 9845 3823 9849 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:25 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 3, 3:25 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 325 AM CDT SUN JUN 3 2001 MOST OF THE EXCITEMENT AGAIN FOR THIS FORECAST PACKAGE REVOLVES AROUND DEVELOPMENT OF CONVECTION WITH EXTREMELY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. ANOTHER ISSUE OF CONCERN IS THE EXTENT OF CLOUDINESS AND HOW QUICKLY THE STRATUS WILL MIX OUT BENEATH THE INVERSION. TEMPERATURES WILL BE HIGHLY DEPENDENT ON CLOUD COVER AND MESOSCALE FEATURES WHICH ARE EXTREMELY DIFFICULT TO ANTICIPATE VERY FAR INTO THE FUTURE. THE CONVECTIVE COMPLEX WHICH WAS LOCATED OVER NORTHEASTERN COLORADO AND WESTERN NEBRASKA EARLY THIS MORNING LIKELY WILL BEGIN TO TURN TO THE SOUTHEAST AND RIPPLE ALONG THE MID LEVEL BAROCLINIC ZONE INTO CENTRAL KANSAS THROUGH THE EARLY MORNING HOURS. ELEVATED CONVECTION WHICH DEVELOPED OVER EASTERN COLORADO SATURDAY EVENING HAS PERSISTED ABOVE THE MID LEVEL INVERSION AND MAY INTENSIFY AS IT PROGRESSES EASTWARD AND ERODES THE WEAKER MID LEVEL INVERSION OVER CENTRAL KANSAS. THE TWO CONVECTIVE CLUSTERS MAY JOIN LATER TONIGHT IN THE REGION OF STRONG ISENTROPIC LIFTING AT THE NOSE OF THE LOW LEVEL JET, THEN GRADUALLY PROPAGATE SOUTHEASTWARD THROUGH THE MORNING HOURS. OUTFLOW FROM THE CONVECTIVE COMPLEX WILL SERVE TO ENHANCE BAROCLINICITY OVER WESTERN AND CENTRAL KANSAS LATER TODAY. THE SHORT WAVE EVIDENT ON SATELLITE IMAGERY FROM CENTRAL UTAH INTO NORTHERN ARIZONA WILL CONTINUE TO MOVE EASTWARD AND WILL SERVE TO FURTHER ENHANCE INSTABILITY OVER WESTERN KANSAS THIS AFTERNOON. MID LEVEL LAPSE RATES ON THE 00Z SOUNDINGS WERE NEARLY DRY ADIABATIC IN THE ELEVATED MIXED LAYER OVER THE ROCKIES, AND THIS MID LEVEL INSTABILITY WILL PROPAGATE OVER VERY MOIST LOW LEVEL SOUTHEAST FLOW IN WESTERN KANSAS AND EASTERN COLORADO TODAY. NICELY BACKED LOW LEVEL FLOW ON THE COOL SIDE OF THE BAROCLINIC ZONE WITH WESTERLY MID LEVEL FLOW WILL RESULT IN SUBSTANTIAL SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE, AND THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT LATE THIS AFTERNOON AND EVENING. EXACTLY WHERE THE CONVECTION WILL INITIATE IS SOMEWHAT UNCERTAIN AT THIS TIME, BUT THE MOST LIKELY AREA APPEARS TO BE NORTHEASTERN COLORADO WITH OTHER ISOLATED STORMS BREAKING THROUGH THE VERY WARM MID LEVEL AIR IN THE REGION OF BEST SUSTAINED VERTICAL MOTION FROM NORTHWESTERN KANSAS INTO CENTRAL KANSAS. THE EARLY STORMS WILL BE RELATIVELY ISOLATED AND WILL HAVE THE BEST POTENTIAL FOR TORNADO PRODUCTION. THE CONVECTION LIKELY WILL EVOLVE INTO A MORE ORGANIZED CONVECTIVE COMPLEX LATER THIS EVENING WITH THE MOST LIKELY TRACK ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WHATEVER CAN BREAK THROUGH THE INVERSION AND TAP THE BOUNDARY LAYER THIS AFTERNOON WILL BECOME SEVERE QUICKLY. THE FORECAST WILL INCLUDE THE MENTION OF SEVERE THUNDERSTORMS WITH THE GREATEST EMPHASIS IN THE NORTHEASTERN COUNTIES. THE FLOW OVER NORTH AMERICA CONTINUES TO BE INFLUENCED STRONGLY BY THE WESTWARD PROPAGATING BLOCKING ANTICYCLONE OVER CENTRAL CANADA. THE ETA AND AVN ARE SOMEWHAT SLOWER THAN THE RGL IN MOVING THE DEVELOPING CLOSED LOW OVER THE NORTHERN ROCKIES EASTWARD AND APPEAR MORE REASONABLE GIVEN THE BLOCKY CHARACTER OF THE ATMOSPHERE. THE AVN MODEL SOUNDINGS INDICATE EXCESSIVE DRYING OF THE BOUNDARY LAYER LATE THIS AFTERNOON AND SEEM QUITE UNREALISTIC. AS SUCH, THE MOISTER ETA IS THE MODEL OF CHOICE FOR THE PACKAGE. THE SURFACE CYCLONE OVER EASTERN COLORADO WILL PROPAGATE INTO NORTHERN OKLAHOMA BY 12Z MONDAY, AND MOIST NORTHEAST FLOW WILL BECOME ESTABLISHED OVER WESTERN KANSAS MONDAY. YET ANOTHER SHORT WAVE WILL APPROACH KANSAS MONDAY AFTERNOON, AND SCATTERED THUNDERSTORMS STILL APPEAR PROBABLE. CONSIDERABLE CLOUDINESS IN THE UPSLOPE FLOW WILL SUPPRESS TEMPERATURES SOMEWHAT, AND MOS VALUES LOOK A FEW DEGREES ON THE HIGH SIDE. EXTENDED DISCUSSION... WILL INTRODUCE CHANCE POPS FOR MONDAY NIGHT AND RAISE OVERNIGHT LOWS. LATEST MODEL SOLUTIONS INDICATE PERSISTENT UPSLOPE FLOW MONDAY THROUGH MONDAY NIGHT WITH SFC LOW LOCATED OVER OKLAHOMA PANHANDLE. AVN/ETA MOVE ANOTHER SHORT WAVE ACROSS WESTERN KANSAS MONDAY NIGHT AND WITH LOW LEVEL MOISTURE IN PLACE, SCATTERED SHOWERS AND THUNDERSTORMS APPEAR LIKELY TO OCCUR. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 083/059 080/055 075 X243 GCK 084/057 079/054 074 233 EHA 090/057 080/052 075 224 LBL 088/060 082/056 076 234 HYS 077/056 074/053 071 352 P28 084/063 083/060 077 242 .DDC...NONE. 01/COLEMAN
In the hours before
Special weather statement, Jun 2, 11:12 PM CDT, 5 hours 39 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1112 PM CDT SAT JUN 2 2001 ...THE NEED FOR SPOTTERS IS OVER FOR TONIGHT... IN SPITE OF VERY UNSTABLE LOWER LEVELS OF THE ATMOSPHERE, A SURGE OF VERY WARM MID LEVEL AIR IS INHIBITING STORMS FROM BECOMING SEVERE. THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER FOR TONIGHT. SUNDAY AFTERNOON CONTINUES TO LOOK LIKE A POTENT SITUATION FOR SEVERE STORMS. SEVERE THUNDERSTORM WATCH NUMBER 354 HAS BEEN CANCELLED FOR THE FOLLOWING SOUTHWEST KANSAS COUNTIES... MORTON...HAMILTON...STEVENS...STANTON...KEARNY...GRANT... FOR ADDITIONAL INFORMATION YOU CAN CHECK OUT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/DDC/ JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 2:59 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Jun 3, 3:53 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.